MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number PFSR101092
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/11/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Surgeon elected to use a manual drill directly on the bone screw, in contravention with the surgical technique guide.Using a manual drill results in high bend forces on the screw and damage to the thread.In addition the surgeon elected to place the first pin without the use of the tissue protector, which can result in misalignment and potential sticking after placing the second pin.The surgeon was unable to release the pin from the tissue protector due to the damage incurred to the pin from incorrect usage.This event was the result of a use error of the tissue protector that did not result in any serious injury to the patient; the tissue protector and pins were safely removed.It is our conclusion that this event does not constitute an event reportable pursuant to 21 cfr part 803.
 
Event or Problem Description
It was reported that during surgery the tissue protector got stuck on the bone pin while putting the pins in the tibia.Because the tissue protector was stuck on the pin and the pin was in the leg, the only way to get it off was to try and remove the pin and the protector together.The surgeon tried using the allen t-wrench to remove the bone pin and then the pin broke.Then doctor tried using mallet to remove the tissue protector and bone pin by hitting it.While doing this, the handle of the tissue protector broke off and was eventually able to get the pin and protector off by continuing to hit it.Then had to go in and remove the part of the pin that broke off.After all, it was possible to place another bone pin off to the side and proceed with the case.No surgical delays confirmed.
 
Additional Manufacturer Narrative
A1 and attachment updated.- attachment: [memo 5 feb 20.Pdf].
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for a prior investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide released at the time of the complaint provides instructions for using the tissue protector.Specifically, the guide does provide instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.While the complaint does suggest that the user may have deviated from these instructions for not inserting the pins in the correct sequence, the functional evaluation continues to suggest that the cause of the complaint concerns the design of the tissue protector.Specifically, as part of the functional evaluation that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.There was a relationship established between the reported event and the device; photos of the device from the prior investigation showed that the bone pin was stuck in the tissue protector.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.(b)(4) and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN
Manufacturer Contact
rick confer
mcbride
9600 broadway extension
oklahoma city, TN 73114
0447940038246
MDR Report Key9677383
Report Number3010266064-2020-00021
Device Sequence Number502181
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public885556628713
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPFSR101092
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/11/2014
Supplement Date Received by Manufacturer04/11/2014
10/21/2022
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/06/2020
10/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown